New Mexico, 2021Blizzard and Heavy Snow in New Mexico, March 16 to 17, 2021
March 16 to 17, 2021 · NWS ABQ · 12 events in 9 counties and zones
An active pattern over New Mexico continued over March 16-17, 2021 as another strong winter storm system impacted the state. As the low pressure system and its associated cold front tracked eastward across New Mexico, westerly winds strengthened across much of the area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active pattern over New Mexico continued over March 16-17, 2021 as another strong winter storm system impacted the state. As the low pressure system and its associated cold front tracked eastward across New Mexico, westerly winds strengthened across much of the area. Due to a potent upper-level jet, the strongest winds were observed across eastern and southern New Mexico. Areas of snow also increased across northern New Mexico with mountain locations receiving about 5 to 8 inches of snow. The biggest impacts were felt across the northeast corner of the state where the combination of snow and strong winds resulted in blizzard conditions. These blizzard conditions resulted in severe driving conditions and the closure of U.S. Highway 64 from Raton to Clayton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 16, 9:13 AM MST, 2 minutes earlier.
Area forecast discussion, Mar 16, 9:13 AM MST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1013 AM MDT Tue Mar 16 2021
.UPDATE...
Quick 1st period update to increase wind speeds from the southwest
mountains, northeast to near Las Vegas given some 12Z model data and
timing of strongest winds aloft with daytime heating. Also included
this area in the Wind Advisory. Will be evaluating northeast and
portions of east central NM for winter highlights for issuance with
the afternoon package. Otherwise, forecast on track.
11
&&
.PREV DISCUSSION...523 AM MDT Tue Mar 16 2021...
.AVIATION...
12Z TAF CYCLE
A mix of spring winds and winter weather to impact terminals through
the TAF period. VFR will prevail through to about 17Z before a
strong Pacific cold front brings strong wly winds and sn across the
AZ/NM border to KFMN-KGUP. A brief period of reduced cigs and vis to
accompany this fropa, mainly along the continental divide and KGUP.
This strong wly wind shift reaches to KABQ-KAEG-KSAF by ~20Z while
strong swly winds strengthen over the eastern plains at KROW-KTCC-
KLVS. Locally reduced vis from bldu across the eastern plains will be
possible Tuesday afternoon and have introduced this at KROW given the
swly wind orientation in relation to known dust sources near that
terminal. Snow and mtn obscurations will be focused over the
northern mountains during the afternoon before winter impacts with
reduced IFR vis and blsn develop over far northeastern NM by 03Z-06Z.
Localized blizzard conditions are possible from KRTN-KCAO by this
time. Uncertainty remains for winter impacts reaching south to KTCC,
but rain is the likely precip. type at this time. Nevertheless,
strong winds and reduced vis expected to reach KTCC within the final
6 hours of the TAF period. Strong wly to nwly winds remain elevated
to strong through the TAF period, but will begin to decrease from
their peaks as the upper low exits into TX.
24
&&
.PREV DISCUSSION...307 AM MDT Tue Mar 16 2021...
.SYNOPSIS...
Oh the fun we have in the spring time! The next storm in a series of
storms arrives today and departs late Wednesday. During this time we
will have wind advisories, high wind warnings, winter weather
advisories, maybe winter storm warnings and perhaps even blizzard
warnings!
The storm will be near Albuquerque this evening, it will continue to
move east into the TX Panhandle tonight and into OK Wednesday. Left
behind will be snow over the northern mountains and east, and maybe
some wind damage and high snow drifts from blizzard conditions in
the far northeast. Thursday through Saturday will be dry and milder.
The next storm is poised to impact NM Sunday through Monday, while
yet another storm for the middle of next week.
40
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A complex mix of windy spring and winter impacts is set to impact
most of northern and central NM today through Wednesday. A 538dm H5
low located west of the area just south of Las Vegas, NV will track
eastward over AZ this morning. It's associated Pacific front is
progged to reach the NM border with a strong and brisk westerly wind
shift and snow near the noon hour. Downsloping east of the divide
will limit precipitation as this front pushes into the Rio Grande
Valley during the afternoon period. Meanwhile, a diffluent area
over the northern mountains accompanied by enough instability should
allow for a few rumbles of thunder over the northern mountains
during the afternoon hours. Snow chances will steadily taper off
over western NM through the afternoon.
Ahead of this front, southwesterly winds will strengthen over
central and eastern NM. This will be highlighted by a strong 50-60kt
H7 jetmax rounding the southeast periphery of the low, and daytime
mixing will tap into some of this momentum transport. At the same
time, a deepening lee surface low over northeastern NM will also act
to enhance surface wind speeds through the eastern plains as well,
and have gone ahead and trended winds higher over the Sacramento's
and adjacent high plains through eastern Lincoln and Chaves Counties
upgrading the Wind Advisory to a High Wind Warning there. Blowing
dust will be another feature across east-central and southeastern NM
thanks to the strong winds and warm temperatures again.
Conditions only become all the more interesting after 00Z as the low
tracks eastward over east-central NM and to the TX border by 06Z.
The leading edge of a strong backdoor front massing at the CO border
all day will finally charge forth into northeastern NM during this
time. Accompanied by wrap around moisture north of the low center,
moderate to heavy snow and strong northerly winds will create the
likelihood for blizzard conditions along the Raton Pass and
Johnson/Bartlett Mesas eastward into northern Union County. Will
continue the Winter Storm Watch as is for now with mention of
blizzard conditions. Uncertainty lays further south, particularly
with snow amounts in the Far Northeast Highlands along I-25 south of
Raton thanks to the lack of a favorable easterly upslope component.
But will enough wrap around moisture make its way to this area to
overcome this? Temperatures are also in question through Quay County
with the arrival of the backdoor fropa, near to below freezing in
higher res model solutions and closer to 40F in the NAM and GFS.
Thoughts are leaning closer to a the need for a High Wind Warning
for Quay County Tuesday night, but will punt to the day shift to get
one more look for potential winter impacts there instead. The low
exits through the TX Panhandle during the day Wednesday with winter
and wind impacts lessening gradually over eastern NM through the
day.
24
LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
In the wake of the storm it will be chilly Wednesday night with winds
calming way down. High pressure will bring dry and milder weather for
Thursday through Saturday. But then it's back to precipitation,
strong winds and cooler temperatures Sunday and Monday. Yet another
storm could arrive late Tuesday or Wednesday and remain through
Thursday.
40/24
&&
.FIRE WEATHER...
...RED FLAG WARNING FOR THE EAST CENTRAL PLAINS FROM NOON TO
7 PM MDT TUESDAY...
A strong upper low will cross New Mexico today bringing strong winds
to most areas through the day. Strong southwest winds will peak over
southeastern NM today, with strong north to northwest winds surging
through northeastern NM behind a backdoor front tonight through
Wednesday. Critical fire weather will be present over the east-
central plains this afternoon where the strong southwesterly winds
combine with warmer than normal temperatures, high Haines near
Haines6, and low minimum humidity in the single-digits to low teens.
Meanwhile, winter impacts are expected to reach areas along and west
of the continental divide by noon today, spreading to the northern
mountains this afternoon. Blizzard conditions are likely to reach
far northeastern NM tonight, with cold and windy weather spreading
through the eastern plains through Wednesday morning.
As windy and winter conditions taper off by the end of Wednesday, a
high pressure ridge moves in from the west with warmer and calmer
weather expected through the rest of the work week. Temperatures
steadily warm as southwesterly transport winds strengthen day to day
improving ventilation.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM MDT Wednesday for the following zones...
NMZ208-220-222>225-235>237-241.
Winter Storm Watch from 6 PM MDT this evening through Wednesday
morning for the following zones... NMZ227-230.
High Wind Warning until 6 AM MDT Wednesday for the following
zones... NMZ226-238>240.
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ108.
Winter Weather Advisory until noon MDT Wednesday for the following
zones... NMZ210-211-213>215.
&&
Hazardous weather outlook, Mar 16, 4:39 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
539 AM MDT Tue Mar 16 2021
NMZ201>241-171300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
539 AM MDT Tue Mar 16 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for the south central mountains and
adjacent southeastern plains of eastern Lincoln and Chaves Counties.
Strong winds of 30 to 40 mph with gusts up to 60 mph will be possible
starting mid to late morning and lasting through the afternoon.
Adjoining Wind Advisories are also in effect for the southeastern
plains and Upper Tularosa Valley and south central highlands. Strong
winds will likely produce blowing dust by the mid to late afternoon.
Strong winds turn northwesterly to northerly overnight through
northeastern and east-central NM.
A Red Flag Warning is in effect today for the east central plains where
low humidities combined with strong winds will create critical fire
weather conditions.
A Winter Storm Watch is in effect for tonight for the Raton Pass and
Johnson/Bartlett Mesas and Union County where strong winds with gusts
up to 60 mph will combine with moderate to heavy snow to produce
winter and blizzard like impacts, peaking in intensity this evening
into early Wednesday morning. These impacts could stretch further
south into Harding and northern Quay Counties. Meanwhile, Winter
Weather Advisories are in effect for the northern mountains where
moderate snowfall will create slick travel conditions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
24
In the hours before
Special weather statement, Mar 16, 8:54 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
954 AM MDT Tue Mar 16 2021
NMZ202-204>207-162100-
Chuska Mountains-Northwest Highlands-West Central Plateau-
West Central Mountains-West Central Highlands-
954 AM MDT Tue Mar 16 2021
...BRIEF WINTER IMPACTS TO ACCOMPANY A POTENT PACIFIC COLD FRONT
THROUGH WEST CENTRAL NEW MEXICO AND THE NORTHWEST HIGHLANDS LATE
THIS MORNING INTO EARLY AFTERNOON...
A potent Pacific cold front will bring a sharp and cold westerly
wind shift by late morning, accompanied by a brief period of
moderate snowfall. Visibilities could temporarily dip to a mile or
less, combined with slick roads at the Continental Divide along
Interstate 40 and U.S. Highway 550. Conditions are expected to
steadily clear through the afternoon period.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Allow extra travel time to your destinations and put extra
distance between you and the vehicle ahead of you.
24/15
Event by event
7 high wind, 4 heavy snow, 1 blizzard. Local standard time, as filed.
High Wind, South Central Mountains
- When
- March 16, 9:15 AM MST to 3:55 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
An AWOS station near Ruidoso measured several hours of sustained wind speeds of 40 to 48 mph.
High Wind, Southwest Chaves County
- When
- March 16, 1:36 PM MST to 4:36 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
A RAWS station near Dunken measured a peak wind gust of 62 mph.
High Wind, Chaves County Plains
- When
- March 16, 1:50 PM MST to 5:35 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
An ASOS station in Roswell measured several hours of sustained winds of 40 to 46 mph.
High Wind, South Central Mountains
- When
- March 16, 1:55 PM MST to 3:55 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
An AWOS station near Ruidoso measured a peak wind gust of 63 mph.
Heavy Snow, Sandia/Manzano Mountains Including Edgewood
- When
- March 16, 2:00 PM MST to March 17, 2:00 AM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Various sources across the Sandia and Manzano Mountains reported 6 to 8 inches of snow.
High Wind, Southwest Chaves County
- When
- March 16, 2:36 PM MST to 3:36 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
A RAWS station near Dunken measured a 42 mph sustained wind.
High Wind, Chaves County Plains
- When
- March 16, 3:00 PM MST to 3:55 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
An ASOS station in Roswell measured a peak wind gust of 60 mph.
Heavy Snow, Johnson and Bartlett Mesas Including Raton Pass
- When
- March 16, 8:00 PM MST to March 17, 6:00 AM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Various sources across the Raton Pass area received 3 to 5 inches of snow. The combination of heavy snow and strong winds resulted in severe driving conditions, and U.S. Highway 64 was closed from Raton to Clayton.
Blizzard, Union County
- When
- March 16, 8:00 PM MST to March 17, 6:00 AM MST
- Where
- Union County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Various sources across Union County received about 4 to 5 inches of snow. The combination of heavy snow and strong winds resulted in blizzard conditions across the area. Severe driving conditions resulted in the closure of U.S. Highway 64 from Raton to Clayton.
Heavy Snow, Guadalupe County
- When
- March 16, 9:00 PM MST to March 17, 7:00 AM MST
- Where
- Guadalupe County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
A CoCoRaHS observer near Newkirk measured 9.1 inches of snow.
High Wind, Eastern Lincoln County
- When
- March 16, 10:33 PM MST to 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A weather station near Corona measured a peak wind speed of 58 mph.
Heavy Snow, Curry County
- When
- March 17, 2:00 AM MST to 9:00 AM MST
- Where
- Curry County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
A trained spotter near Broadview reported 6 inches of snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, March 16, 2021$56,000 · EF1 · 9 events
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Drought in Texas, March 16 to 31, 202111 events
- Hail and Damaging Winds in Texas, March 16 to 17, 2021$10,000 · 2 in hail · 10 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
- Flash Flooding and Damaging Wind in Alabama, March 16, 202152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938094, 938108, 938099, 938096, 938083, 938107, 938101, 938085, 938087, 938088, 938105, 938089.